[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.173.45. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 2, 1953

AGRANULOCYTOSIS FOLLOWING PHENYLBUTAZONE (BUTAZOLIDIN) THERAPY: REPORT OF A FATAL CASE

Author Affiliations

Rochester, N. Y.

From the Rochester General Hospital. Senior Visiting Physician and Director of the Arthritis Clinic (Dr. Steinberg); Director of Clinical Laboratories (Dr. Bohrod); and Junior Visiting Physician and Physician to the Arthritis Clinic (Dr. Roodenburg).

JAMA. 1953;152(1):33-36. doi:10.1001/jama.1953.63690010009007g
Abstract

Extensive clinical trial has shown that phenylbutazone (Butazolidin) is effective in relieving pain and stiffness in such musculoskeletal disorders as gouty arthritis, spondylitis, rheumatoid arthritis, psoriatic arthritis, osteoarthritis, fibrositis, muscular rheumatism, myositis, bursitis, sciatica, and periarthritis. Chemically, the drug is 3,5-dioxo-1,2-diphenyl-4n-butyl pyrazolidin sodium. Hence, it is related to aminopyrine (Pyramidon), which chemically is 4-dimethylamino-1-2,3-dimethylpyrazolon.

It is significant that no case of fatal agranulocytosis has been reported to date by either American or European investigators in spite of the close relationship between phenylbutazone and aminopyrine. Wilhelmi,1 Belart,2 Loewenhardt,3 Fähndrich,4 and Fischer5 reported that the drug did not influence the blood picture to any appreciable extent. Gsell and Müller6 reported transient granulocytopenia that did not require discontinuance of the drug. The first American report was by Kuzell, Schaffarzick, Brown and Mankle7 and concerned the treatment of 140 patients with gout and a variety of rheumatic

×